Gastroenterology Community
Year long IBS(?) gotten worse since taking culturelle...
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Year long IBS(?) gotten worse since taking culturelle...

About a year ago, just after my only son was born, I was just about to doze off in bed one night when I got this labor-like pain ripping through my lower abdominal area as though I had a  really bad gas pain.  I got up to go to the bathroom and had watery diarrhea.  it actually really scared me because having diarrhea is something that until then had been sooo rare for me.  Ever since I believe I've had IBS,  I Went on a diet and started exercising and was able to deal with it pretty well. The worst part of it then was mostly mental, being afriad to go out just in case i couldn't get to a bathroom, etc..  I've only had watery diarrhea like that a few times. 3 or 4 maximum.  
Lately, since my husband and I have moved to a new house I noticed I'm having more loose stools, especially around my period.  I decided I'd start taking Culturelle and see if that helped me out at all.  

After taking it, I had a couple days with no bowel movements at all, than I started to go again, but the stool was dark colored and soft, every time I went I felt like I wasn't finished going, but couldn't go anymore.  it got to the point where I had 3-4 movements like this in one day, which was very abnormal for me.  I stopped taking Culturelle.  Ever since than I've had a horrible time of things.  Even worse than before.  I'm even more afraid to leave my house.  I have looser stools, worse stomach cramping.  Never outright watery diarrhea, but not normal solid stools either.  What could possibly be causing this?

Some other helpful info might be:
Every time I had diarrhea in this past year I would take Imodium (immodium) AD and it would stop.  The only time I've ever been constipated is after taking that.  Afterwards my movements went back to normal for a while.  I even had a period of a couple months with no stomach problems.

A couple more things I've noticed different since after I've had the baby:  I haven't gotten a canker sore in my mouth since I was a kid and all of a sudden I've gotten a few. I just turned 26 today.  Also especially when it was cold, I had severe dry skin.  Like, alligator dry.  This is nothing I've ever had trouble with before.  Now that it's not cold, it's not as bad, but I still occasionally get it on my shoulders, elbows..

Any help is greatly appreciated.  I'm making an appointment to see a gastroenterologist  soon and am pretty nervous.
Related Discussions
3 Comments Post a Comment
Blank
611999_tn?1298761891
seems like IBS to me.  The doctor can do a few tests to rule out anything like infection or yeast in your stool.   I take culturelle and it works for me.  Some people take caltrate and have firmer stools.  I would not depend on the immodium since it is not good for you.  The diarrheah around the time of your period is pretty normal.  I have had that all my life a long with a lot of people I know.  
Blank
Avatar_m_tn
Just wanted to post a follow up to this and see if I can get an answer to 2 questions.  On the Monday after I posted this, my problem actually worsened and turned into outright diarrhea, not just loose stools.  I was so afraid I might have an infection of some kind instead of just IBS that I went to the hospital for blood tests. ( I took an Imodium (immodium) multi-symptom, so could not give a stool sample.)  They came back fine as well as did the urine sample I gave.  They pretty much told me they couldn't tell me what was wrong, but to see a regular doctor for more tests, etc.  The Imodium (immodium) that I took on that Monday night made me constipated until this morning.  When I woke up I knew it had worn off because the cramping was there right away and I had a loose stool, than diarrhea just like Monday night.  I took another Imodium (immodium) so I could make it to the doctor.  I went to a regular doctor today.  There, they gave me a kit for getting two stool specimens that I need to get and drop off as soon as this dose of Imodium (immodium) wears off.  

So I have two questions if possible:  because Imodium (immodium) makes me constipated for 2-4 days, is it bad for me to take it as soon as it's worn off like this?  It seems the only way I can function now.

And, If my stool samples come back totally normal, what would be the next step I should expect?

Thanx again for any help.
Blank
611999_tn?1298761891
I would not keep taking the immodium.  If it is infection then you are making it worse by keeping the toxins inside.  If the tests are normal you could ask for a colonoscopy to check out your colon and rule out other things.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_n_tn
Blank
cnoevl21
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON
329165_tn?1412685860
Blank
Smiley2000
Australia
Avatar_m_tn
Blank
me_just34